Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 51, NWS Flagstaff, AZ

July 19, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2018, 9:25 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 9:25 PM MST (04:25 UTC)
Expired
Jul 20, 2018, 12:30 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 10:50 PM MSTFLASH FLOODMayer, AZYAVAPAI COUNTY FLOOD DISTRICT GAUGE ON BIG BUG CREEK AT MAYER REPORTED A SECOND CREST DUE TO ADDITIONAL THUNDERSTORMS AT 3 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WGUS55 KFGZ 200425
FFWFGZ
AZC025-200730-
/O.NEW.KFGZ.FF.W.0051.180720T0425Z-180720T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
925 PM MST THU JUL 19 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County Goodwin Burn Scar area in west central Arizona...

* Until 1230 AM MST

* At 924 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mayer and Cordes Lakes. 

This includes the following streams and drainages...Antelope Creek...
Little Wolf Creek...Cedar Creek...Grapevine Creek...Agua Fria
River...Wolf Creek...Hackberry Creek and Big Bug Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!

&&

LAT...LON 3446 11228 3432 11212 3431 11209 3432 11206
      3429 11207 3430 11211 3437 11227 3445 11235

$$

JDS
2 follow-up statements
432 
WGUS75 KFGZ 200628
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1128 PM MST THU JUL 19 2018

AZC025-200730-
/O.CON.KFGZ.FF.W.0051.000000T0000Z-180720T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1128 PM MST THU JUL 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MST FOR
YAVAPAI COUNTY...

At 1127 PM MST, Yavapai County Flood Control gauge on Big Bug Creek 
at Mayer showed a second crest of water 3 feet deep moving down Big 
Bug Creek. Flash flooding is expected to begin continue down 
big bug wash through the duration of this warning.

Some locations that will experience flooding include...
Mayer and Cordes Lakes. 

This includes the following streams and drainages...Antelope Creek...
Little Wolf Creek...Cedar Creek...Grapevine Creek...Agua Fria
River...Wolf Creek...Hackberry Creek and Big Bug Creek.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!

&&

LAT...LON 3446 11228 3432 11212 3431 11209 3432 11206
      3429 11207 3430 11211 3437 11227 3445 11235

$$

Suk
858 
WGUS75 KFGZ 200729
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1229 AM MST FRI JUL 20 2018

AZC025-200736-
/O.EXP.KFGZ.FF.W.0051.000000T0000Z-180720T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1229 AM MST FRI JUL 20 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 1230 AM
MST...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat on drainages in the Goodwin Fire 
Scar. Please continue to heed any remaining road closures.

LAT...LON 3446 11228 3432 11212 3431 11209 3432 11206
      3429 11207 3430 11211 3437 11227 3445 11235

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:03 PM MST, 22 minutes earlier.

Area forecast discussion, Jul 19, 9:03 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
903 PM MST Thu Jul 19 2018

.SYNOPSIS...Expect afternoon and evening thunderstorms through at
least Saturday. The greatest coverage and highest potential for
stronger storms will be over the Mogollon Rim and Yavapai County
where areas of heavy rain could produce localized flooding. Warmer
afternoon temperatures and less storm coverage may start on
Sunday.

&&

.DISCUSSION...
Broad areas of mostly light to moderate rainfall are continuing
this evening, with a few persistent strong thunderstorms as well.
Another busy afternoon with flooding and severe thunderstorms took
place earlier across the Northland, but a general downward trend
in storm intensity is expected overnight.

&&

.PREV DISCUSSION /253 PM MST/...Showers and thunderstorms
developed over the higher terrain of northern Arizona by late
morning. Most storms are moving slowly to the west this afternoon
with some areas receiving heavy to very heavy rain and hail. Local
street flooding and flowing and washes have also been reported
under the stronger storms.

Storms will decrease some after dark tonight...but some storms
will continue well past midnight.

For Friday and Saturday, the subtropical high pressure re-centers
near Four Corners on Friday. This puts northern Arizona in very
light south to southeast flow pattern with rich monsoon moisture
through Saturday. Expect primarily afternoon and evening showers
and thunderstorms with storms moving very slowly from south to
north. Heavy rain and flash flooding will be the main storm
threats.

From Sunday through Thursday...The ridge of high pressure slowly
moves westward over Arizona. This will decrease the southerly
flow of deep moisture into Arizona. Temperatures will also
increase high temperatures to above average levels.

&&

.AVIATION...For the 06Z package...Showers with widely scattered
thunderstorms are expected to continue through the night. More
numerous and stronger storms will redevelop after 17Z Friday. The
strongest storms will produce localized MVFR/IFR conditions.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon pattern with scattered to
numerous slow-moving thunderstorms will continue through
Saturday. Heavy rain and erratic thunderstorm winds will be the
main threats. Outside of thunderstorms, winds will generally be
light.

Sunday through Tuesday...Thunderstorm chances will continue each
day through the weekend into early next week. There is a
possibility of a slight downturn in activity sometime next week
with a warming trend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD/MAS
AVIATION...KD
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 19, 6:42 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
642 PM MST THU JUL 19 2018

AZZ015-016-200215-
Western Mogollon Rim-Eastern Mogollon Rim-
642 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 715 PM
MST...

At 640 PM MST, Doppler radar was tracking a strong thunderstorm just
east of Mormon Lake, or 21 miles southeast of Flagstaff, moving
northeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mormon Lake, Dairy Springs Campground, Double Springs Campground,
Pinegrove Campground and Ashurst Lake Campgrounds.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3486 11128 3486 11151 3506 11150 3507 11130
TIME...MOT...LOC 0140Z 204DEG 6KT 3495 11137

KD
Local storm report, Jul 19, 7:29 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
729 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      MAYER                   34.40N 112.23W
07/19/2018                   YAVAPAI            AZ   MESONET

            YAVAPAI COUNTY FLOOD CONTROL STREAM GAUGE
            FOR BIG BUG CREEK AT MAYER REPORTED A 3 FOOT
            CREST FROM A 2.1 FOOT RISE IN BIG BUG CREEK
            DUE TO A THUNDERSTORM ON THE GOODWIN FIRE
            SCAR.

&&

JDS
Local storm report, Jul 19, 7:47 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
747 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 E RYE                 34.11N 111.28W
07/19/2018  E0.75 INCH       GILA               AZ   TRAINED SPOTTER

&&

JDS
Local storm report, Jul 19, 7:51 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
751 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HEAVY RAIN       4 E RYE                 34.11N 111.28W
07/19/2018  M1.61 INCH       GILA               AZ   TRAINED SPOTTER

            BULK OF THE RAINFALL OCCURRED IN LESS THAN
            ONE HOUR.

&&

JDS
Local storm report, Jul 19, 8:18 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
818 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     FLASH FLOOD      1 W JOSEPH CITY         34.96N 110.34W
07/19/2018                   NAVAJO             AZ   EMERGENCY MNGR

            EM REPORTS FLOODING IMPACTING HOMES AND
            SHUTTING DOWN OF WESTBOUND I-40. EMERGENCY
            SHELTER HAS BEEN ESTABLISHED AT THE FIRE
            STATION AND LARGE ANIMAL SHELTER HAS BEEN
            ESTABLISHED AT THE FAIR GROUNDS IN HOLBROOK.

&&

JDS
Local storm report, Jul 19, 8:43 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
843 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FLASH FLOOD      5 SE CAMP VERDE         34.52N 111.79W
07/19/2018                   YAVAPAI            AZ   LAW ENFORCEMENT

            CAMP VERDE'S MARSHAL OFFICE CLOSED S VERDE
            LAKES DRIVE DUE TO FLASH FLOODING.

&&

JDS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:02 PM MSTSpecial Weather StatementFGZ43 min
Jul 19, 5:13 PM MSTSevere Thunderstorm WarningFGZGila47 min
Jul 19, 5:15 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Jul 19, 5:56 PM MSTSevere Thunderstorm WarningFGZGila49 min
Jul 19, 6:01 PM MSTFlash Flood WarningFGZGila3 hr
Jul 19, 6:09 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 6:32 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 19, 6:42 PM MSTSpecial Weather StatementFGZ33 min
Jul 19, 6:42 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai48 min
Jul 19, 7:27 PM MSTSevere Thunderstorm WarningFGZYavapai48 min
Jul 20, 1:03 PM MSTSpecial Weather StatementFGZYavapai27 min
Jul 20, 1:30 PM MSTSpecial Weather StatementFGZYavapai30 min
Jul 20, 3:25 PM MSTSpecial Weather StatementFGZYavapai35 min
Jul 20, 4:04 PM MSTSpecial Weather StatementFGZ26 min
Jul 20, 4:24 PM MSTSpecial Weather StatementFGZ36 min
Jul 20, 4:34 PM MSTSpecial Weather StatementFGZCoconino26 min
Jul 20, 4:59 PM MSTSpecial Weather StatementFGZ31 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.